Format

Send to

Choose Destination
J Infect. 2013 Apr;66(4):320-9. doi: 10.1016/j.jinf.2012.09.002. Epub 2012 Sep 6.

Hearing loss in children treated for multidrug-resistant tuberculosis.

Author information

1
Desmond Tutu TB Centre, Faculty of Health Sciences, Stellenbosch University, South Africa. jseddon@sun.ac.za

Abstract

OBJECTIVE:

The aminoglycosides and polypeptides are vital drugs for the management of multidrug-resistant (MDR) tuberculosis (TB). Both classes of drug cause hearing loss. We aimed to determine the extent of hearing loss in children treated for MDR-TB.

METHODS:

In this retrospective study, children (<15 years) admitted to Brooklyn Chest Hospital, Cape Town, South Africa, from January 2009 until December 2010, were included if treated for MDR-TB with injectable drugs. Hearing was assessed and classified using audiometry and otoacoustic emissions.

RESULTS:

Ninety-four children were included (median age: 43 months). Of 93 tested, 28 (30%) were HIV-infected. Twenty-three (24%) children had hearing loss. Culture-confirmed, as opposed to presumed, diagnosis of TB was a risk factor for hearing loss (OR: 4.12; 95% CI: 1.13-15.0; p = 0.02). Seven of 11 (64%) children classified as having hearing loss using audiometry had progression of hearing loss after finishing the injectable drug.

CONCLUSIONS:

Hearing loss is common in children treated for MDR-TB. Alternative drugs are required for the treatment of paediatric MDR-TB.

PMID:
22960077
DOI:
10.1016/j.jinf.2012.09.002
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center